Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 46, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 13, 2019, 8:21 PM CDT for Jackson County, Overton County, Putnam County, Tennessee. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2019, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 14, 2019, 12:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, TN, Overton County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 107 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:40 PM CDT | FLASH FLOOD | 5 Nnw Cookeville, TN | SEVERAL ROADS CLOSED IN PUTNAM COUNTY DUE TO FLOODING. MAIN AREAS AFFECTED CURRENTLY ARE NORTH AND NORTHWEST OF COOKEVILLE. |
| Jul 13, 9:46 PM CDT | FLASH FLOOD | 6 Nw Cookeville, TN | WATER RESCUE NEAR PLUNK WHITSON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
299
WGUS54 KOHX 140121
FFWOHX
TNC087-133-141-140315-
/O.NEW.KOHX.FF.W.0046.190714T0121Z-190714T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
821 PM CDT Sat Jul 13 2019
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Southern Overton County in Middle Tennessee...
Southern Jackson County in Middle Tennessee...
Putnam County in Middle Tennessee...
* Until 1015 PM CDT.
* At 821 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cookeville, Gainesboro, Algood, Monterey, Rickman and Cummins Falls
State Park.
This includes Interstate 40 between mile markers 284 and 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3631 8532 3623 8510 3620 8508 3610 8516
3610 8525 3605 8524 3598 8526 3599 8531
3603 8531 3603 8533 3605 8538 3606 8543
3620 8568 3631 8582 3635 8573 3636 8557
$$
Whitehead1 follow-up statement
766
WGUS54 KOHX 140217
FFWOHX
TNC087-133-141-140515-
/O.EXT.KOHX.FF.W.0046.000000T0000Z-190714T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
917 PM CDT Sat Jul 13 2019
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
Southern Overton County in Middle Tennessee...
Southern Jackson County in Middle Tennessee...
Putnam County in Middle Tennessee...
* Until 1215 AM CDT.
* At 911 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four inches of rain have
fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Cookeville, Gainesboro, Algood, Monterey, Rickman and Cummins Falls
State Park.
This includes Interstate 40 between mile markers 284 and 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3631 8532 3623 8510 3620 8508 3610 8516
3610 8525 3605 8524 3598 8526 3599 8531
3603 8531 3603 8533 3605 8538 3606 8543
3620 8568 3631 8582 3635 8573 3636 8557
$$
WhiteheadWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 7:08 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 13, 7:08 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Nashville TN 708 PM CDT Sat Jul 13 2019 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Showers and a couple of thunderstorms continue develop along and north of I-40 at forecast time. These are developing in a region of fairly high CAPE values (3000-4000 J/Kg), but with no shear or driving synoptic features to assist, storms aren't showing much in the way of convective ability. I think we've seen about 20 CtGs in the last hour across the whole mid-state. I actually expect most of this activity to wane over the next couple of hours and give way to this wave of showers and thunderstorms moving up from the south. Coverage is roughly the same with these, but this activity should continue to push northward and be the focus for development into the evening hours. PoPs still aren't high -- 30 to 50 at the most -- so I don't expect that everyone will see rain, but a rumble of thunder isn't out of the question for some through about 10 pm. All of this will be diurnal in nature, so that's why I cut things off around 10 pm with those who see rain to receive around 1-1.5 inches at the top end, but most will see less. The forecast focus continues to revolve around TS Barry. Yes, Barry became a cat 1 this morning, but as soon as it made landfall, was downgraded to a tropical storm. Doesn't mean it isn't making a large impact on the Gulf Coast, though. It will also have great impacts up through Mississippi and Arkansas over the next 24-48 hours. However, the last few NHC forecasts have continued to shift the path of Barry westward. This is actually really good news for Middle TN. The highest rainfall totals also continue to shift westward. As the remnants of Barry enter the Mid-Mississippi and TN Valleys, I think we could still be looking at 2 to 3 inches of rainfall (maybe a touch more) across our far western counties, closest to the TN River, but this is a far cry from what models were showing only 24-36 hours ago. These totals will be spread over Tuesday and Wednesday, so at this time, I don't foresee a Flash Flood Watch being issued for Middle TN, but that doesn't mean some very localized flooding isn't possible, especially by Wednesday as the upper trough swings through the TN and Ohio Valleys. After Wednesday, I'll keep a small PoP in the forecast due to model differences, however the forecast is looking relatively dry. This is pretty normal behind a tropical system. Problem is, after the cool down Barry will provide us, summertime temperatures will return rather quickly. Look for low to mid 90s to return by the end of the week, along with typical diurnal thunderstorm chances. && .AVIATION... 00Z TAF DISCUSSION. Band of showers and storms has set up over northern Middle Tennessee. CKV and CSV could see storms impact terminals with MVFR cigs and IFR to LIFR visibilities through at least 02z. BNA and MQY should expect just vcts this evening. Conditions should calm down by 05z and leave VFR conditions for the remainder of the night with a steady stream of high clouds over the area. Sunday will bring additional showers and storms out of the south with the best chance of precip near any terminals after 18z. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Unger AVIATION........11
Hazardous weather outlook, Jul 13, 1:53 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 153 PM CDT Sat Jul 13 2019 TNZ005>011-023>034-056>066-075-077>080-093>095-141000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 153 PM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Some storms this afternoon and evening may produce very heavy rainfall. There is a chance of isolated minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain is possible mainly Tuesday night into Wednesday as remnants of Tropical Storm Barry passes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. 31
In the hours before
Special weather statement, Jul 13, 5:06 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
506 PM CDT Sat Jul 13 2019
TNZ007-132230-
Robertson TN-
506 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portland, or 16 miles northeast of Springfield, moving west at 10
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cross Plains, Orlinda and Black Jack.
This includes Interstate 65 between mile markers 117 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3663 8656 3658 8660 3654 8675 3665 8678
3665 8659
TIME...MOT...LOC 2206Z 086DEG 9KT 3665 8664
WhiteheadSpecial weather statement, Jul 13, 5:16 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
516 PM CDT Sat Jul 13 2019
TNZ008-132230-
Sumner TN-
516 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SUMNER COUNTY UNTIL
530 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving south at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gallatin and Hendersonville.
LAT...LON 3644 8643 3634 8644 3633 8646 3630 8651
3631 8654 3632 8654 3632 8655 3631 8656
3632 8661 3646 8652
TIME...MOT...LOC 2215Z 010DEG 6KT 3639 8651
WhiteheadSpecial weather statement, Jul 13, 5:49 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
549 PM CDT Sat Jul 13 2019
TNZ007-132315-
Robertson TN-
549 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 13 miles northeast of Springfield, moving southeast
at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cross Plains, Orlinda and Black Jack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3665 8659 3663 8656 3662 8657 3648 8680
3665 8693
TIME...MOT...LOC 2249Z 301DEG 10KT 3664 8672
WhiteheadSpecial weather statement, Jul 13, 7:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
758 PM CDT Sat Jul 13 2019
TNZ032-065-140145-
Putnam TN-White TN-
758 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE AND SOUTHERN
PUTNAM COUNTIES UNTIL 845 PM CDT...
At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 10 miles southeast of Cookeville, moving west at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cookeville, Sparta, Monterey, Baxter, Hamptons Crossroads, Bakers
Crossroads and Burgess Falls State Park.
This includes Interstate 40 between mile markers 279 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3604 8525 3601 8526 3599 8526 3593 8561
3615 8565 3617 8527
TIME...MOT...LOC 0058Z 082DEG 18KT 3608 8535
RoseLocal storm report, Jul 13, 8:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
806 PM CDT SAT JUL 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 10 ESE COOKEVILLE 36.10N 85.34W
07/13/2019 PUTNAM TN 911 CALL CENTER
A FEW REPORTS OF TREES DOWN BLOCKING ROADS AND POWER
OUTAGES ACROSS SOUTHEAST PUTNAM COUNTY
&&The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:00 PM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Overton, Putnam | 3 hr |
| Jul 13, 7:22 PM CDT | Areal Flood Advisory | OHX | Montgomery, Robertson | 113 min |
| Jul 13, 7:37 PM CDT | Areal Flood Advisory | OHX | Jackson, Overton, Putnam | 113 min |
| Jul 13, 7:58 PM CDT | Special Weather Statement | OHX | Putnam | 47 min |
| Jul 13, 8:27 PM CDT | Special Weather Statement | OHX | DeKalb | 33 min |
| Jul 13, 8:37 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, White | 23 min |
| Jul 13, 8:56 PM CDT | Flash Flood Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 3 hr |
| Jul 13, 8:58 PM CDT | Flash Flood Warning | OHX | Clay, Jackson, Macon, Overton, Smith, Trousdale | 3 hr |
| Jul 13, 8:58 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, White | 37 min |
| Jul 13, 9:09 PM CDT | Flash Flood Warning | OHX | DeKalb, Putnam, Smith, White | 3 hr |
| Jul 13, 10:13 PM CDT | Areal Flood Advisory | OHX | Macon, Sumner | 2 hr |
| Jul 14, 4:16 PM CDT | Special Weather Statement | OHX | Wayne | 44 min |
| Jul 14, 4:27 PM CDT | Areal Flood Advisory | OHX | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.